This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug, changing your diet or commencing any course of treatment.
Most important. A change in your diet, medicine, or dosage is likely to be necessary. Promptly consult your doctor or pharmacist.
How the interaction occurs:
The cause of the interaction is not known. Liquid feedings (such as enteral feedings, tube feedings, or other liquid dietary supplements) seem to have the most important effects on phenytoin blood levels. When liquid feedings are taken with this medicine, they decrease the amount of this medicine absorbed into your bloodstream.
What might happen:
Your blood levels of this medicine may decrease, and therefore the beneficial effects may decrease.
What you should do about this interaction:
If you are receiving liquid feedings (enteral feedings), the feedings should be stopped one to two hours before you take phenytoin. The feedings may be restarted one to two hours after the phenytoin dose. Contact your healthcare professional (e.g., doctor or pharmacist) for more information.Your healthcare professionals may be aware of this interaction and may be monitoring you for it. Do not start, stop, or change your medicine or diet before checking with them first.
1.Saklad JJ, Graves RH, Sharp WP. Interaction of oral phenytoin with enteral feedings. JPEN J Parenter Enteral Nutr 1986 May-Jun;10(3):322-3.
2.Kennedy MC, Wade DN. The effect of food on the absorption of phenytoin. Aust N Z J Med 1982 Jun;12(3):258-61.
3.Dilantin (phenytoin sodium) US prescribing information. Pfizer, Inc. November, 2016.
4.Faraji B, Yu PP. Serum phenytoin levels of patients on gastrostomy tube feeding. J Neurosci Nurs 1998 Feb;30(1):55-9.
5.Guidry JR, Eastwood TF, Curry SC. Phenytoin absorption in volunteers receiving selected enteral feedings. West J Med 1989 Jun;150(6):659-61.
6.Gilbert S, Hatton J, Magnuson B. How to minimize interaction between phenytoin and enteral feedings: two approaches. Nutr Clin Pract 1996 Feb; 11(1):28-31.